What do antidepressants, OTC cough medicines, painkillers, ADHD drugs, weight-loss drugs, natural mood remedies, and party drugs have in common?
Answer: They can all cause Serotonin Syndrome!
A fatal pitfall to be avoided.
Toxic combinations of mood-enhancing substances.
Serotonin Syndrome: a serotonin toxidrome arising from overstimulation of 5HT1A and 5HT2A receptors in central grey nuclei and the medulla.
Who is at risk?
Some people are more susceptible to the drugs and supplements that cause serotonin syndrome than are others, but the condition can occur in anyone.
You're at increased risk of serotonin syndrome if:
- You’ve recently started taking or increased the dose of a medication known to increase serotonin levels.
- You take more than one drug including herbal supplements known to increase serotonin levels.
- You use an illicit substance known to increase serotonin levels.
What types of medications/supplements/substances have been implicated?
Serotonin syndrome most commonly occurs with a combination of serotonergic drugs acting on different sites:
|Pharmacological action||Clinical subgroups||Specific drugs examples|
|Serotonin reuptake inhibitors||SSRIS||Citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine, sertraline|
|Other antidepressants (including serotonin and noradrenaline reuptake inhibitors)||Clomipramine, imipramine, desvenlafaxine, venlafaxine, duloxetine|
|Opioid analgesics||Dextromethorphan, tramadol, pethidine, methadone|
|Herbal preparation||St John's Wort|
|Monoamine oxidase inhibitors||Irreversible||Phenelzine, tranylcypromine|
|reversible MAO-A inhibitor||Moclobemide|
|other||Linezolid, methylene blue|
|Serotonin releasing drugs||Sympathomimetic amines (stimulants) available on prescription||Phentermine, dexamphetamine|
|Illicit sympathomimetic amines||Amphetamines, methamphetamines, methylenedioxymethamphetamine (MDMA, Ecstasy)|
A 34 year old man presented to ED with a three day history of headache and vomiint, and one day of confusion and fevers.
Medical history: chronic back pain due to injury.
Usual medications: methadone 70mg daily, gabapentin 600mg TDS, and citalopram 40mg daily
- Tooth extraction one week ago
- “Head cold” 5 days ago; since recovered
- T 39.1
- Pulse 80 – 140 bpm
- BP 170/86, 216/102mmHg
- GCS 12; unable to sustain coherent conversation
- Dental socket clean
- Generalised abdo tenderness
- Dilated, reactive pupils
- No meningism
- Bilateral lower limbs: increased tone, brisk reflexes, ankle clonus
Could your patient be at risk of multi-organ-failure and death?
Do not miss these signs of serotonin syndrome:
Serotonin toxicity is best characterised by a triad of rapidly progressing clinical effects:
- neuromuscular excitation— shivering, tremor, akathisia, impaired coordination hyperreflexia, clonus (inducible or spontaneous ocular clonus, myoclonus), hypertonia /rigidity
- autonomic dysregulation—hyperthermia (mild: less than 38.5 °C; severe: greater than 38.5 °C or rapidly rising), diaphoresis, flushing, mydriasis, tachycardia
- central nervous system (CNS) effects—agitation, confusion, decreased level of consciousness
This is a medical emergency that can progress to multi-organ failure if not treated within hours. Mortality is around 11%!
Case Continued ….
- WCC 21.1x 10^9 (PMN predominance)
- CRP 15
- CXR, AXR – NAD
- U/A – NAD
Presumed sepsis, ?intracerebral or abdo source. Broad spectrum antibiotics were commenced.
Further investigations over the next 24h:
- CT Brain, LP – no evidence of infection
- Abdo CT – NAD
- Echo – NAD
- CK 355IU
Going through history again with a fine-toothed comb:
Night & Day Cold & Cough capsules were taken for a few days before presentation….
Most Important: In ALL cases of serotonin toxicity, the number one thing you can do for your patient is to CEASE the inciting agent(s).
Treatment is otherwise mostly supportive.
In mild to moderate serotonin toxicity, aggressive treatment is not required. 60% of all cases resolve within 24hours, with the vast majority resolved within 72hours of cessation of the offending agent/s.
Severe cases of serotonin toxicity may be life-threatening and the patient should be sedated, intubated, paralysed and cooled with intensive care support.
Antidotal therapy with oral cyproheptadine (4-12mg) has been used successfully for serotonin toxicity in anecdotal cases, as have other 5-HT2A antagonists e.g. chlorpromazine.
Sedation with benzodiazepines may also be beneficial.
Case Continued ….
Day & Night Cough & Cold capsules were found to contain Dextromethorphan*.
*Dextromethorphan (DXM or DM) is a drug of the morphinan class with sedative, dissociative, and stimulant properties (at higher doses). Amongst many pharmacokinetic actions it has been shown to be a Serotonin Transport Inhibitor.
Signs & symptoms resolved by 48h
Although other adverse drug reactions can initially be mistaken for serotonin toxicity, a careful examination for specific neurological features such as clonus and hyperreflexia make it possible to distinguish serotonin syndrome from other conditions.
There are several rare but clinically serious conditions which can present with features commonly shared with serotonin toxicity (ie fever, headache, altered mental status, neuromuscular symptoms). Some differentiating features are outlined table below. The key differentiating feature for serotonin toxicity is neurological excitation, namely hyperreflexia and clonus (inducible or spontaneous), which can be elicited during clinical examination.
|Clinical entity||Key distinguishing feature(s)|
|serotonin toxicity||neuromuscular clonic excitation|
|acute baclofen withdrawal||history of intrathecal baclofen pump|
|response to baclofen|
|anticholinergic delirium||absence of clonic excitation|
|bowel sounds absent|
|CNS infection||absence of clonic excitation|
|+/- vomiting (encephalitis)|
|+/- neck stiffness (meningitis)|
|malignant hyperthermia||absence of clonic excitation|
|neuroleptic malignant syndrome||absence of clonic excitation|
|other extrapyramidal features|
Therapeutic Guidelines (2017). Serotonin Syndrome (revised Jul 2012). eTG Complete. Therapeutic Guidelines Limited: https://tgldcdp.tg.org.au.acs.hcn.com.au/etgAccess
Robertson M (2012). Acute Psychiatric Management. HETI: http://www.heti.nsw.gov.au/Resources-Library/Acute-Psychiatric-Management/
Cameron (2006). “Serotonin syndrome precipitated by an over-the-counter cold remedy”. Australian Prescriber 2006 29:7 11 June 2006
Isbister GK, Buckley NA & Whyte I A (2007). “Serotonin toxicity: a practical approach to diagnosis and treatment”. Medical Journal of Australia 187(6):361-365